Aspiration pneumonia is caused by the inhalation/aspiration of oropharyngeal, gastric contents or foreign particles into the lower airway passages. If the doctor diagnoses your symptoms as aspiration pneumonia, here is what you might consider asking him or her to lay your doubts and fears to rest:
1. How did I come to get aspiration pneumonia?
The causes for aspiration pneumonia may be physical, chemical or even environmental. Physical causes such as a trauma involving the head/cranium of a person, intracranial lesion (or tumours/lesions inside the head), cerebrovascular accident/stroke (CVA or a sudden loss of consciousness resulting when the rupture of a blood vessel leads to lack of oxygen in the brain), reduced or altered gag reflex in such people who are not alert, dental problems, and swallowing disorders are among the most common causes of aspiration pneumonia. Chemical causes include alcohol abuse, drug overdose, usage of anesthesia, and certain medications such as sedatives, etc. Some other causes could be old age, an abnormality of the epiglottis such as structural constriction, and an erring immune mechanism, etc.
2. How long will I take to recover?
Recovery time depends upon the micro-organism being treated, your general health and promptness of medical attention. A majority of sufferers recover completely within a few weeks, with residual coughing persisting between six and eight weeks after the infection has gone.
3. What medication will I be given and for how long?
Though treatment depends upon the complications (lung abscess, shock, bacteremia, low blood pressure, acute respiratory distress, etc.), the type of bacteria involved and the severity of the pneumonia, antibiotics are usually given to tackle the situation as quickly as possible. The usual chemicals are amoxicillin – clavulanate combinations, clindamycin, ampicillin and imipenem. A specific antibiotic program is prescribed after receiving the culture reports until which time the doctor usually starts the patient on some empirical antibiotic.
4. What side effects could I be experiencing when I take those drugs?
Amoxycillin Clavulanate: The drug is generally well tolerated and side effects are of a mild and transient nature such as diarrhea/loose stools, nausea, skin rashes, vomiting, and vaginitis , abdominal discomfort, flatulence, and headache.
Clindamycin: Nausea, vomiting, upset stomach, or mild diarrhea may occur. Many people using this medication do not have serious side effects. Tell your doctor immediately if any of these unlikely but serious side effects occur: sore/painful throat, joint pain/swelling, yellowing eyes or skin.
Ampicillin: Mild reactions include inflammation and redness of the tongue, irritation of mouth or throat, mild diarrhea, nausea, second infection, and/or vomiting. Severe allergic reactions include rashes, hives, itching, difficulty breathing, tightness in the chest, swelling of the mouth, face, lips, or tongue, bloody stools, severe diarrhea, stomach pain/cramps, and/or vaginal irritation or discharge.
Imipenem: Mild diarrhea, nausea, and/or vomiting. Severe allergic reactions (rash, hives, itching, difficulty breathing, tightness in the chest, swelling of the mouth, face, lips, or tongue), bloody stools, breathing problems, chest pain, dark urine, decreased urination, fast or irregular heartbeat, fever, chills, or sore throat, hearing loss, joint pain or tenderness, mental or mood changes (for example, agitation, anxiety, confusion), etc.
Part two of this post will cover more questions you should be interested in asking about when you consult your doctor about aspiration pneumonia.
ALL INFORMATION GIVEN IN THIS ADVOCACY SHEET IS TO BE CHECKED WITH YOUR DOCTOR BEFORE IMPLEMENTING THEM OR TAKING THEM AS STANDARD OR VERIFIED.
Mamta Singh is a published author of the books Migraines for the Informed Woman (Publisher: Rupa & Co.) and the upcoming Rev Up Your Life! (Publisher: Hay House India). She is also a seasoned business, creative and academic writer. She is a certified fitness instructor, personal trainer & sports nutritionist through IFA, Florida USA. Mamta is an NCFE-certified Holistic Health Therapist SAC Dip U.K. She is the lead writer and holds Expert Author status in many well-received health, fitness and nutrition sites. She runs her own popular blogs on migraines in women and holistic health. Mamta holds a double Master's Degree in Commerce and Business. She is a registered practitioner with the UN recognised Art of Living Foundation. Link: http://www.migrainingjenny.wordpress.com and http://www.footstrike.wordpress.com